Michigan, 2005

Flash Flood and Hail in Michigan, June 28, 2005

June 28, 2005 · NWS GRR · 6 events in 5 counties and zones

4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$30,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 11:30 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 28, 11:30 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT TUE JUN 28 2005

.UPDATE...
VISIBLE IMAGERY SHOWS A LINE OF CU WITH THE FRONT FROM NEAR CAD
TO BETWEEN LDM AND MBL.  STRONG HEATING CONTINUES IN THIS AREA AS
WELL.  SOUTH OF THIS BOUNDARY SPC WEBPAGE HAS
ML CAPE VALUES UP 2500 J/KG...DCAPE IS HIGH AS WELL.  THUS ANY
STRONGER THUNDERSTORM THAT DOES FORM WILL NEED TO BE WATCHED FOR
POSSIBLE STRONG DOWNDRAFTS.   I DID NOTICE THAT MID LEVEL LAPSE
RATES APPEAR TO BE MORE FAVORABLE FOR HAIL AS COMPARED TO PREVIOUS
DAYS WITH VALUES NEAR 7 DEG C FROM 700 TO 500 MB.  THIS COULD PERHAPS
LEAD TO A HIGHER HAIL THREAT THAN WE HAVE SEEN. WILL CONTINUE WITH
THE CHANCE PROBABILITIES FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS
Hazardous weather outlook, Jun 28, 11:10 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT TUE JUN 28 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1210 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER
MICHIGAN.  A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN
MANISTEE AND LUDINGTON.  THIS FEATURE COULD FOCUS THE STORMS THIS
AFTERNOON.  A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS
REGION THIS AFTERNOON AND EVENING.  BRIEF WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL ARE POSSIBLE.  SOUTH OF THIS BOUNDARY ISOLATED
SEVERE THUNDERSTORM COULD OCCUR AS WELL.  ANY THUNDERSTORM THAT DOES
FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING
LOCALLY HEAVY RAIN.  ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES
OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.  ONCE THE SUN SETS... SO SHOULD THE THREAT FOR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF
ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE
SEVERE. A STRONG COLD FRONT MAY BRING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE
HAIL WOULD BE POSSIBLE WITH THESE STORMS.

COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT.

THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN
BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY
AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT.

WDM MJS

The radar

The Grand Rapids radar (KGRR), 110 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
June 28, 12:41 PM EST
Where
Osceola County, Reed City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -85.500

Trees and power lines were blown down in Reed City.

Hail, Clare

When
June 28, 1:59 PM EST
Where
Clare County, Harrison
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
44.017, -84.800

One inch diameter hail was reported six miles northeast of Harrison.

Thunderstorm Wind, Mecosta

When
June 28, 4:15 PM EST
Where
Mecosta County, Barryton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -85.150

Law enforcement reported several trees blown down in Barryton.

Thunderstorm Wind, Isabella

When
June 28, 4:50 PM EST
Where
Isabella County, Mt Pleasant
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.600, -84.767

A trained weather spotter measured a 59 m.p.h. wind gust in Mt. Pleasant.

Thunderstorm Wind, Gratiot

When
June 28, 5:25 PM EST to 5:40 PM EST
Where
Gratiot County, St Louis
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -84.600

Law enforcement reported numerous trees were blown down in St. Louis and a large number of trees were blown down in Breckenridge.

Flash Flood, Mecosta

When
June 28, 6:15 PM EST to 7:15 PM EST
Where
Mecosta County, Chippewa Lake
Property damage
$20,000
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
43.733, -85.300

A thunderstorm intensified and began to back build over Mecosta County. For this event radar estimated a maximum storm total precipitation of 7.3 inches, of which, approximately 6.5 inches of the storm total fell over a two hour period. A "ground truth" report of 5.25 inches of rain in approximately 2 hours was received from the public the following day from the north side of Chippewa Lake. Significant flooding occurred in Mecosta County with several roads underwater and the shoulders of many roads in the area washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459722, 5459723, 5459724, 5459725, 5459726, 5459727.